Thromboembolic events after high-intensity training duringcisplatin-based chemotherapy for testicular cancer: Casereports and review of the literature
Peer reviewed, Journal article
MetadataShow full item record
Original versionInternational Journal of Cancer. 2020, 147 (11), 3189-3198, 10.1002/ijc.33151
The randomized “Testicular cancer and Aerobic and Strength Training trial” (TAST‐trial) aimed to evaluate the effect of high‐intensity interval training (HIIT) on cardiorespiratory fitness during cisplatin‐based chemotherapy (CBCT) for testicular cancer (TC). Here, we report on an unexpected high number of thromboembolic (TE) events among patients randomized to the intervention arm, and on a review of the literature on TE events in TC patients undergoing CBCT. Patients aged 18 to 60 years with a diagnosis of metastatic germ cell TC, planned for 3 to 4 CBCT cycles, were randomized to a 9 to 12 weeks exercise intervention, or to a single lifestyle counseling session. The exercise intervention included two weekly HIIT sessions, each with 2 to 4 intervals of 2 to 4 minutes at 85% to 95% of peak heart rate. The study was prematurely discontinued after inclusion of 19 of the planned 94 patients, with nine patients randomized to the intervention arm and 10 to the control arm. Three patients in the intervention arm developed TE complications; two with pulmonary embolism and one with myocardial infarction. All three patients had clinical stage IIA TC. No TE complications were observed among patients in the control arm. Our observations indicate that high‐intensity aerobic training during CBCT might increase the risk of TE events in TC patients, leading to premature closure of the TAST‐trial.